|LETTER TO THE EDITOR
|Year : 2021 | Volume
| Issue : 6 | Page : 511-512
Acamprosate-induced myoclonic jerks: A rare side effect
Puneet Kumar Soni, Lokesh Kumar Singh, Shrayasi Das, Neethu K Nandan
Department of Psychiatry, AIIMS, Raipur, Chhattisgarh, India
|Date of Submission||16-May-2021|
|Date of Decision||11-Nov-2021|
|Date of Acceptance||12-Nov-2021|
|Date of Web Publication||30-Dec-2021|
Dr. Lokesh Kumar Singh
Department of Psychiatry, AIIMS, Raipur - 492 099, Chhattisgarh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Soni PK, Singh LK, Das S, Nandan NK. Acamprosate-induced myoclonic jerks: A rare side effect. Indian J Pharmacol 2021;53:511-2
Alcohol use disorders (AUDs) are common among all substance use disorders reported in India. Naltrexone, acamprosate, and disulfiram are widely used in the long-term management of AUDs. Among them, acamprosate has lesser drug interaction and it acts mainly by antagonizing the NMDA and mGlur-5 receptors with agonism of GABA-A receptor. The most common adverse effect is dose-related diarrhea and others are gastrointestinal (such as nausea and vomiting with/without abdominal pain) or dermatological (as maculopapular rashes, bullous skin reactions, and pruritus) with few cases of heaviness in the head, confusion, drowsiness and dizziness, and problem in libido along with deterrent action when taken with alcohol have also been reported., Hereby, we report a case with AUD who developed myoclonic jerks with acamprosate.
Our patient is a 36-year-old male, well built and nourished with a bodyweight of 72 kg, with AUDs for the past 10 years in a dependence pattern with a daily intake of 540–720 ml of whiskey from the past 5 years. He sought his first medical consultation for this problem about 6 months back from a private practitioner where the patient was started on tablet acamprosate (1998 mg) and tablet lorazepam (6 mg), which the patient discontinued after 2 days of initiation of treatment due to the occurrence of jerking movements in the lower limbs. Three months back, the patient was admitted to our hospital. The patient gradually detoxified with an adequate dose of lorazepam in the next 2 weeks, his Clinical Institute Withdrawal Assessment score decreased from 17 to 4. Acamprosate was chosen for long-term management for this patient and started on the 15th day of his admission. The patient was re-challenged on tablet acamprosate at a dose of 1332 mg/day and hiked to 1998 mg/day over the next 2 days.
The patient was closely monitored for the occurrence of drug-related side effects. He reported of having few myoclonic jerks in his lower limbs while going to sleep on the night of the 2nd day of the start of acamprosate. After seeking consultation from the treating team, he agreed to continue as he found it less bothersome. Subsequently, over the next 24 h, these jerks became more frequent, as 3 to 4 times in a day and were troublesome. Hence, acamprosate was discontinued on the 3rd day while he was on a 1998 mg/day dose. These jerks were multifocal in distribution, and electroencephalogram revealed no “Epileptiform Discharge.” The jerks subsided over the next 24 h after cessation of acamprosate. Liver function tests, complete blood counts, renal function tests, and electrolytes were within normal limits. No history of epilepsy, ataxia, cognitive decline, or any allergic reaction to any drugs accounted in the patient or family members. The patient got discharged from the hospital after 25 days of hospitalization. He sought outpatient department consultation on two occasions thereafter with no occurrence of any myoclonic jerks. The patient was assessed on the Naranjo Adverse Drug Reaction Probability Scale and scored 9, which advocates a definite chance of adverse drug reaction. Informed consent was obtained from the patient to report this case.
We described a patient with AUD who developed myoclonic jerks while taking acamprosate.
These jerks were multifocal and dose-related which increased in frequency with hiking the dose of acamprosate and completely resolved after discontinuation of the drug. The patient had similar symptoms when previously introduced to acamprosate. The possibility of other drug-related side effects and deranged electrolytes were ruled out. All these factors suggest the origin of myoclonic jerks due to acamprosate; however, we cannot negate individual predisposition to adverse effects in the patient.
In a recent review article on drug-induced myoclonus, they could not define any previous association of acamprosate as a cause of myoclonic jerks. To our knowledge, we searched but were not able to find a single report describing acamprosate-induced jerk. Hence, when encounters such patient, one should keep in mind acamprosate-induced myoclonic jerks for better management and education of the patients to improve the compliance to medication.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Gautham MS, Gururaj G, Varghese M, Benegal V, Rao GN, Kokane A, et al.
The national mental health survey of India (2016): Prevalence, socio-demographic correlates and treatment gap of mental morbidity. Int J Soc Psychiatry 2020;66:361-72.
Pierrefiche O, Daoust M, Naassila M. Biphasic effect of acamprosate on NMDA but not on GABAA receptors in spontaneous rhythmic activity from the isolated neonatal rat respiratory network. Neuropharmacology 2004;47:35-45.
Wilde MI, Wagstaff AJ. Acamprosate. A review of its pharmacology and clinical potential in the management of alcohol dependence after detoxification. Drugs 1997;53:1038-53.
Spoorthy MS, Godi S, Singh LK. Deterrent action of acamprosate: A case report. Addict Health 2019;11:276-80.
Janssen S, Bloem BR, van de Warrenburg BP. The clinical heterogeneity of drug-induced myoclonus: An illustrated review. J Neurol 2017;264:1559-66.